Alert archive / New Mexico / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 3, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 7, 2010, 8:11 PM MST for Eddy County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 7, 2010, 8:11 PM MST (03:11 UTC)
- Expired
- Mar 7, 2010, 8:49 PM MST
- In force
- 38 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 192 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
799
WUUS54 KMAF 080311
SVRMAF
NMC015-080415-
/O.NEW.KMAF.SV.W.0003.100308T0311Z-100308T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 PM MST SUN MAR 7 2010
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 915 PM MST
* AT 808 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
AVALON...OR 9 MILES NORTHEAST OF CARLSBAD...MOVING NORTHEAST AT 20
MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
US 180 NORTHEAST OF CARLSBAD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3282 10408 3271 10394 3258 10383 3239 10414
3251 10430
TIME...MOT...LOC 0310Z 219DEG 19KT 3252 10414
$$2 follow-up statements
524
WWUS54 KMAF 080331
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
831 PM MST SUN MAR 7 2010
NMC015-080415-
/O.CON.KMAF.SV.W.0003.000000T0000Z-100308T0415Z/
EDDY NM-
831 PM MST SUN MAR 7 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MST
FOR EAST CENTRAL EDDY COUNTY...
AT 825 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER EAST CENTRAL EDDY COUNTY...OR ABOUT 15 MILES NORTHEAST
OF CARLSBAD...MOVING NORTHEAST AT 20 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
THE INTERSECTION OF SH 360 AND CR 222...EAST CENTRAL EDDY
COUNTY...AND NORTHEASTERN EDDY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3247 10401 3256 10419 3282 10408 3271 10394
3258 10383
TIME...MOT...LOC 0328Z 219DEG 19KT 3259 10407
$$583
WWUS54 KMAF 080349
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
849 PM MST SUN MAR 7 2010
NMC015-080359-
/O.CAN.KMAF.SV.W.0003.000000T0000Z-100308T0415Z/
EDDY NM-
849 PM MST SUN MAR 7 2010
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EDDY COUNTY IS
CANCELLED...
AT 849 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED...PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.
&&
LAT...LON 3247 10401 3256 10419 3282 10408 3271 10394
3258 10383
TIME...MOT...LOC 0349Z 219DEG 19KT 3265 10397
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 4:48 PM MST, 3 hours 23 minutes earlier.
Area forecast discussion, Mar 7, 4:48 PM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 PM CST SUN MAR 7 2010
.DISCUSSION...
PLEASE SEE THE 00Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
CONDITIONS WILL CONTINUE TO DETERIORATE FOR MOST TERMINALS THIS
EVENING AS LOW STRATUS..DZ AND BR RETURN. EXPECT IFR TO LIFR
AROUND 04Z. IN ADDITION...THUNDERSTORMS REMAIN POSSIBLE TONIGHT
ESPECIALLY NEAR CNM AND HOB. CONFIDENCE IS HIGH ENOUGH RIGHT NOW
TO INCLUDE TEMPO GROUPS FOR THE AFOREMENTIONED. MOST OF THE
LIGHTNING SHOULD STAY NORTH OF INK...PEQ AND MAF...BUT WE WILL
INCLUDED VCTS FOR THESE LOCATIONS NEAR 06-09Z. BY LATE TOMORROW
MORNING...STRONG WEST WINDS WILL DEVELOP ACROSS THE AREA AND SKIES
WILL BEGIN TO CLEAR. EXPECT GUSTS TO APPROACH AT LEAST 30 KT BY
16Z...AND THEN INCREASE THROUGHOUT THE AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 235 PM CST SUN MAR 7 2010/
DISCUSSION...
VISIBLE SATELLITE SHOWS CLEARING WEST OF THE PECOS IS LEADING TO
DESTABILIZATION AND CU DEVELOPMENT. HOWEVER THE SHEAR MAY APPEARS
TOO STRONG FOR THE LIMITED CAPE AND CONVECTION IS STRUGGLING TO
DEVELOP. WILL HAVE TO KEEP AN EYE ON ANYTHING THAT DEVELOPS THIS
AFTERNOON BUT DOUBT WE WILL SEE ANYTHING SEVERE...ESPECIALLY GIVEN
THE NEW HAIL CRITERIA. RAIN CHANCES WILL INCREASE TONIGHT AS THE
UPPER LEVEL LOW APPROACHES WITH SOUTHEASTERN NEW MEXICO AND THE
NORTHWESTERN PERMIAN BASIN HAVING THE BEST CHANCES TO SEE PRECIP.
THE LOW WILL MOVE ACROSS NEW MEXICO AND WEST TEXAS MONDAY WITH
RAIN ENDING MONDAY MORNING AND GIVING WAY TO STRONG WEST WINDS IN
THE AFTERNOON. WILL CONTINUE THE HIGH WIND WARNING AS BEFORE BUT
HAVE ADDED A WIND ADVISORY TO EDDY AND REEVES COUNTIES AS SOME OF
THE WINDS WILL MIX INTO THE LOWER ELEVATIONS. THERE ARE SEVERAL
COUNTIES THAT ARE NEAR WIND ADVISORY CRITERIA BUT WILL LEAVE TO
THE MID SHIFT TO FURTHER EXPAND THE ADVISORY AS NEEDED.
THE REMAINDER OF THE WEEK WILL SEE ZONAL FLOW BRINGING A SERIES OF
UPPER DISTURBANCES WHICH WILL KEEP THE THREAT FOR STRONG WINDS
INTO THURSDAY. AT THAT TIME A WEST COAST UPPER RIDGE WILL AMPLIFY
BRINGING NORTHERLY UPPER LEVEL FLOW TO THE PLAINS SENDING A COLD
FRONT ON THURSDAY. THE FRONT WILL BE DRY WITH ITS EFFECTS HOLDING
INTO FRIDAY BEFORE ANOTHER WARM UP FOR THE WEEKEND.
FIRE WEATHER...
WILL KEEP THE FIRE WEATHER WATCH GOING FOR NOW. WINDS SHOULD NOT
BE A PROBLEM BUT THE LOWEST DEWPOINTS WILL COINCIDE WITH COOLER
TEMPERATURES THUS MINIMUM RELATIVE HUMIDITIES WILL STRUGGLE TO
DROP BELOW 15 PERCENT. FIRE WEATHER WILL CONTINUE TO BE A CONCERN
THROUGH THURSDAY AS DRY AND WINDY CONDITIONS PERSIST THROUGH THIS
TIME PERIOD.
HENNIG
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 5 AM TO 11 PM MST MONDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
WIND ADVISORY FROM 11 AM TO 7 PM MST MONDAY FOR THE FOLLOWING
ZONES... EDDY COUNTY PLAINS.
TX...HIGH WIND WARNING FROM 6 AM CST /5 AM MST/ MONDAY TO MIDNIGHT
CST /11 PM MST/ MONDAY NIGHT FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...VAN
HORN AND HIGHWAY 54 CORRIDOR.
FIRE WEATHER WATCH MONDAY AFTERNOON FOR THE FOLLOWING ZONES...
BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...MARFA
PLATEAU...PECOS...PRESIDIO VALLEY...TERRELL.
WIND ADVISORY FROM NOON TO 8 PM CST MONDAY FOR THE FOLLOWING
ZONES... REEVES COUNTY AND UPPER TRANS PECOS.
&&
78Hazardous weather outlook, Mar 7, 11:29 AM MST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1229 PM CST SUN MAR 7 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-081830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1229 PM CST SUN MAR 7 2010 /1129 AM MST SUN MAR 7 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME OF THE STRONGER STORMS COULD PRODUCE HAIL...GUSTY WINDS AND BRIEF HEAVY RAINFALL. AREAS OF FOG OVERNIGHT COULD REDUCE VISIBILITIES TO LESS THAN ONE MILE AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WINDY CONDITIONS ARE EXPECTED ACROSS THE AREA ON MONDAY. A HIGH WIND WARNING IS IN EFFECT MONDAY AND MONDAY EVENING FOR THE GUADALUPE AND DAVIS MOUNTAINS AND THE VAN HORN CORRIDOR...WHERE WEST WINDS OF 40 TO 50 MPH WITH HIGHER GUSTS ARE POSSIBLE. WEST WINDS OF 20 TO 30 MPH ARE POSSIBLE ON MONDAY ACROSS THE REMAINDER OF THE AREA INCLUDING ALONG THE INTERSTATE 10 AND INTERSTATE 20 CORRIDORS. DRIER AIR AND WINDY CONDITIONS MAY LEAD TO CRITICAL FIRE WEATHER CONDITIONS ALONG AND SOUTH OF INTERSTATE 10 MONDAY AFTERNOON. A FIRE WEATHER WATCH HAS BEEN POSTED MONDAY AFTERNOON IN THESE AREAS FOR LOW AFTERNOON RELATIVE HUMIDITY...WINDY CONDITIONS AND HIGH FIRE DANGER. NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE OVER PORTIONS OF WEST TEXAS TUESDAY AFTERNOON AND WEDNESDAY AFTERNOON AS DRY AIR AND WINDY CONDITIONS PERSIST OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Mar 7, 6:37 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 737 PM CST SUN MAR 7 2010 NMZ027-028-080200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- 637 PM MST SUN MAR 7 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING CENTRAL EDDY COUNTY UNTIL 700 PM MST... A STRONG THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF PEAS AND GUSTY WINDS WAS LOCATED 8 MILES WEST OF WHITES CITY AT 636 PM MST...MOVING NORTHEAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
Local storm report, Mar 7, 7:56 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
856 PM CST SUN MAR 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM HAIL CARLSBAD 32.40N 104.24W
03/07/2010 E1.75 INCH EDDY NM TRAINED SPOTTER
REPORTS RANGE FROM QUARTER SIZE TO GOLF BALL HAIL FROM
746 MST AND 754 MST IN NORTHWEST CARSLBAD. REPORT
INDICATES HAIL COVERING THE GROUND WITH 6 INCH HAIL
DRIFTS.
&&
GREGORY.MURDOCHLocal storm report, Mar 7, 8:09 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
909 PM CST SUN MAR 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL CARLSBAD 32.40N 104.24W
03/07/2010 E1.00 INCH EDDY NM PUBLIC
QUARTER SIZE HAIL 2 INCHES DEEP IN WEST CARLSBAD.
0902 PM HAIL 3 N CARLSBAD 32.45N 104.24W
03/07/2010 E1.00 INCH EDDY NM PUBLIC
FROM HIGHWAY 285 NORTH OUT OF CARLSBAD HAIL IS 1 INCH
DEEP WITH SOME QUARTER SIZE HAIL. HAIL EXTENDS FROM
NORTHERN CITY LIMITS OF CARLSBAD TO 3 MILE NORTH.
&&
GREGORY.MURDOCHThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 6:50 PM MST | Severe Thunderstorm Warning | MAF | Eddy | 55 min |
| Mar 7, 7:42 PM MST | Severe Thunderstorm Warning | MAF | Eddy | 33 min |
| Mar 8, 4:02 AM MST | High Wind Watch | MAF | Eddy | 34 hr |
| Mar 8, 12:57 PM MST | Fire Weather Watch | MAF | 26 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.